Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 40, NWS Las Vegas, NV

July 27, 2022Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 27, 2022, 3:22 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2022, 3:22 PM PDT (22:22 UTC)
Expired
Jul 27, 2022, 6:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 119 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WGUS55 KVEF 272222
FFWVEF
NVC017-280130-
/O.NEW.KVEF.FF.W.0040.220727T2222Z-220728T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
322 PM PDT Wed Jul 27 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  East Central Lincoln County in south central Nevada...

* Until 630 PM PDT.

* At 322 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Beaver Dam State Park. Dodge Springs Burn Scar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3725 11405 3727 11423 3731 11427 3739 11426
      3742 11428 3745 11430 3748 11430 3769 11428
      3774 11428 3776 11417 3775 11405

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

AG
2 follow-up statements
882 
WGUS75 KVEF 272312
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
412 PM PDT Wed Jul 27 2022

NVC017-280130-
/O.CON.KVEF.FF.W.0040.000000T0000Z-220728T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
412 PM PDT Wed Jul 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT THIS 
EVENING FOR EAST CENTRAL LINCOLN COUNTY...

At 412 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly. The 
heavy rain is likely causing debris flows from the Dodge Springs 
Burn Scar.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Beaver Dam State Park and Dodge Springs Burn Scar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3725 11405 3727 11423 3731 11427 3739 11426
      3742 11428 3745 11430 3748 11430 3769 11428
      3774 11428 3776 11417 3775 11405

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AG
717 
WGUS75 KVEF 280128
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
628 PM PDT Wed Jul 27 2022

NVC017-280138-
/O.EXP.KVEF.FF.W.0040.000000T0000Z-220728T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
628 PM PDT Wed Jul 27 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT THIS EVENING FOR 
EAST CENTRAL LINCOLN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3725 11405 3727 11423 3731 11427 3739 11426
      3742 11428 3745 11430 3748 11430 3769 11428
      3774 11428 3776 11417 3775 11405

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 12:57 PM PDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 27, 12:57 PM PDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1257 PM PDT Wed Jul 27 2022

.SYNOPSIS...With this moisture and weather pattern staying in place,
afternoon storm chances will persist through next week. Heavy rain
and flash flooding are the primary concerns, but the potential of
stronger winds exists across southern Nevada this evening. The high
humidity will help hold temperatures down, especially in areas where
rain occurs.
&&

.SHORT TERM...Today and tomorrow.

Satellite imagery is showing the morning stratus quickly dissipating
across the area. Dewpoints in the eastern half of the CWA are
currently in the upper 50s and 60s. With moisture in place and
clearing skies, these areas should destabilize quite nicely this
afternoon. The 12z HREF mean has CAPE values of 1000-1500 J/kg
around the NV-AZ-UT border intersection. As such, the high terrain
of Mohave, Clark, and Lincoln counties will be favored for storm
development this afternoon, with lesser coverage in Nye and Inyo
counties. An MCV moving west along I-40 will likely enhance storm
coverage across Mohave County, where a Flash Flood Watch remains in
effect. As convective outflows in Lincoln County and southwest Utah
begin to merge, storms will try to advance southwest along I-15 into
the Las Vegas Valley this evening. These events are notorious for
producing strong winds in the valley. Hi-res guidance has shown a
consistent signal for this scenario, highlight the Las Vegas metro
with a 70% chance of winds greater than 35 mph and a 10% chance of
winds in excess of 58 mph. However, this scenario is highly
dependent on how this afternoon plays out. If storms move into the
valley and overturn the airmass (like on Monday), the lack of
instability may preclude the northeasterly thunderstorm push. So if
the local airmass can stay relatively pristine, we'll be watching to
our northeast very closely.

Tomorrow could play out fairly similarly, with a slight decrease in
storm coverage expected. Afternoon storms are expected to form on
the high terrain, before congealing outflows try to bring in storms
from the north during the evening. The more northerly trajectory
(rather than northeasterly) may make it harder for storms and gusty
winds to reach the valley. Regardless, locally heavy rain, flash
flooding, and gusty winds will be possible with any storm. Outside
of the storms, high temperatures will around 100-105 in our lower
elevations, which is about 5 degrees below normal.

.LONG TERM...Friday through next Wednesday.

The active monsoon currently in place shows no signs of
significantly changing in the extended forecast. Sandwiched between
a high over northern California and another in Texas, we'll be left
under the influence of an inverted trough through the weekend. This
feature will help spark afternoon thunderstorms in this continually
moist airmass. GFS and ECMWF ensembles keep PWATs around 1.25"-1.5"
well into next week. As we head into next week, the NorCal high
weakens and retreats to the Four-Corners region, placing our area in
a more-typical monsoon pattern. With moisture and afternoon precip
chances remaining in the forecast, temperatures will continue to be
below average. High temps in our lower elevations are expected to
hover around 100-105 through the period.
&&

.AVIATION...For Harry Reid...
Winds should generally be east to southeast through the afternoon
around 8-10 kts, but with thunderstorms influences it's possible
that winds may become more variable by mid to late afternoon. A few
thunderstorms will be possible once again near the terminal into
tonight, any of which will be capable of producing gusty outflow
winds and lower CIGs to around 8000ft. Guidance is continuing to
indicate an enhanced potential for thunderstorm activity moving into
the Vegas valley from the northeast this evening, and this potential
has been included in the TAF after 03Z with gusty northeasterly
winds to 30kts. Once the storms pass, expected light and variable
winds to redevelop once again by Thursday morning. Afternoon
thunderstorms chances will remain in the forecast through Thursday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms will remain over
the area through this afternoon and evening, especially in the
higher terrain of southern Nevada, western Arizona, and far eastern
southern California. Gusty winds and CIGs lowering to 8000ft are all
possible in and near thunderstorm activity.  Model guidance is
indicating an enhanced threat of thunderstorms affecting the Las
Vegas area TAF sites this evening, with northeasterly winds gusting
to 30kts possible mainly after 03Z. Thunderstorm activity will
remain in the forecast through Thursday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Woods
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:38 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Jul 27, 3:10 PM PDTAreal Flood AdvisoryVEFClark2 hr

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.